Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 87, NWS Blacksburg, VA

May 11, 2008Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 11, 2008, 2:59 PM EDT for Ashe County, Watauga County, North Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2008, 2:59 PM EDT (18:59 UTC)
Expired
May 11, 2008, 3:36 PM EDT
In force
37 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Ashe County, NC, Watauga County, NC

The radar

The Roanoke radar (KFCX), 142 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 3:15 PM EDTHAIL 0.885 Nw Boone, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 111859
SVRRNK
NCC009-189-112000-
/O.NEW.KRNK.SV.W.0087.080511T1859Z-080511T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT SUN MAY 11 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
  WESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 400 PM EDT.

* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SILVERSTONE...OR NEAR SUGAR GROVE...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MEAT CAMP...
  TODD...
  FLEETWOOD...
  BALDWIN...
  OTHELLO...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3632 8138 3618 8176 3632 8183 3633 8173
      3653 8157
TIME...MOT...LOC 1859Z 249DEG 34KT 3630 8168

$$

PC
2 follow-up statements
000 
WWUS51 KRNK 111923
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT SUN MAY 11 2008

NCC009-189-112000-
/O.CON.KRNK.SV.W.0087.000000T0000Z-080511T2000Z/
WATAUGA NC-ASHE NC-
323 PM EDT SUN MAY 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR WESTERN ASHE AND NORTHERN WATAUGA COUNTIES...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR OTHELLO...OR NEAR JEFFERSON...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL WAS REPORTED NEAR BOONE AROUND 315 PM.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

LAT...LON 3632 8138 3618 8176 3632 8183 3633 8173
      3653 8157
TIME...MOT...LOC 1923Z 249DEG 34KT 3638 8142

$$

PC
000 
WWUS51 KRNK 111936
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT SUN MAY 11 2008

NCC009-189-111946-
/O.CAN.KRNK.SV.W.0087.000000T0000Z-080511T2000Z/
WATAUGA NC-ASHE NC-
336 PM EDT SUN MAY 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ASHE AND NORTHERN
WATAUGA COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE COUNTY. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3632 8138 3618 8176 3632 8183 3633 8173
      3653 8157
TIME...MOT...LOC 1936Z 249DEG 34KT 3642 8128

$$

PC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:59 PM EDT, 0 minutes earlier.

Area forecast discussion, May 11, 2:59 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT SUN MAY 11 2008

.SYNOPSIS...
LOW PRESSURE IN THE MID MISSISSIPPI VALLEY WILL MOVE INTO THE MID
ATLANTIC STATES BY TONIGHT...BRINGING A COLD FRONT THROUGH
OUR AREA ALONG WITH IT. HEADING INTO NEXT WEEK WE WILL MAINTAIN AN
ACTIVE WEATHER PATTERN WITH A NEW SYSTEM ABOUT EVERY THREE DAYS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
EXTENDING WW #306 UNTIL 4PM PER DISCUSSION WITH SPC.

VERY BUSY. TORNADO WATCH #307 OUT UNTIL 00 UTC FOR THE ERN CWA.
3HR PRESSURE FALLS OF 6 MB ARE NOTED OVER SOUTHSIDE VA. DEWPOINTS
ARE RECOVERING RAPIDLY OVER ERN NC PER STRONG INFLOW DEVELOPING
FROM THE TIDEWATER REGIONS. THIS WILL FUEL SVR AND POTENTIALLY
TORNADIC STORMS AS THEY MOVE EAST INTO THIS MOISTURE RICH
ENVIRONMENT. SPECIAL 18 UTC SOUNDINGS ARE IN. GSO 0-3KM SRH IS
AROUND 500 M2/S2. VERY IMPRESSIVE LOW LEVEL SHEAR

AS OF 18UTC...LINE OF SEVERE STORMS EXTENDS ALONG A LYH-MTV-GSO
LINE. GETTING REPORTS OF PENNY HAIL ALONG THIS LINE. NO WIND
REPORTS YET. LOW LEVEL BOUNDARY LAYER IS STABLE ENOUGH TO PREVENT
MIX DOWN. NOT SURE HOW MUCH LONGER THIS WILL LAST. AT SOME POINT
LINE WILL ENCOUNTER DEEPER MOISTURE AND LESS BOUNDARY LAYER
STABILITY. HOPE IT HAS CLEARED CWA BY THAT TIME.

FLOOD POTENTIAL LOOKS REAL IFFY. DEEP CONVECTION WILL BE
PROGRESSIVE DUE TO THE FAST SPEAD OF THIS SYSTEM. WILL LEAVE UP
FLOOD WATCH ATTM...BUT MAY CANCEL EARLY IF PERSISTENT HEAVY
RAINFALL DOES NOT DEVELOP.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
AS THE LOW PULLS OFF THE COAST TONIGHT...STRONG CYCLONIC GRADIENT
WINDS WILL INCREASE AND BECOME QUITE STRONG IN THE WEST. A LOW LEVEL
JET OF ARND 60 KTS COULD PRODUCE WIND GUSTS TO ADVISORY OR EVEN
WARNING CRITERIA ACROSS A LARGE PART OF THE WEST. ALTHOUGH
CONFIDENCE IS NOT VERY HIGH AT THIS POINT THAT WE WILL SEE WIND
SPEEDS TO THAT LEVEL...WITH THE WET GROUND AND MORE DRAG DUE TO
LEAVES NOW ON MOST TREES THE THREAT OF SEEING DOWNED TREES MAY BE
INCREASED.

CONDITIONS WILL GRADUALLY IMPROVE AS THE LOW SLOWLY MOVES OFF THE
COAST MONDAY NIGHT INTO TUESDAY. HIGH PRESSURE WILL RETURN TO THE
AREA TUESDAY WITH SUNSHINE AND TEMPS NEAR NORMAL.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
WEDNESDAY THROUGH SATURDAY WILL BE ACTIVE WITH WAVE AFTER WAVE
MOVING THROUGH THE REGION...ONE ABOUT EVERY SECOND OR THIRD DAY.
AFTER DRY WEATHER TUESDAY AND TUESDAY NIGHT...AN APPROACHING COLD
FRONT WILL GRADUALLY ALLOW FOR SCATTERED SHOWERS FIRST IN THE
MOUNTAINS ON WEDNESDAY...AND THEN FOR THE FORECAST AREA WEDNESDAY
NIGHT AND THURSDAY AS THE FRONT MOVES INTO THE REGION. AS ANOTHER
WAVE MOVES OUT OF THE GULF ALONG THE FRONT FRIDAY...THE FRONT WILL
STALL AND THIS NEXT SYSTEM WILL IMPACT OUR WEATHER FRIDAY INTO
SATURDAY. HAVE GONE CLOSE TO HPC NUMBERS FOR HIGH AND LOW
TEMPERATURES DURING THIS PERIOD.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
BANDS OF SHRA/TSRA WILL RESULT IN AREAS OF MVFR/IFR THROUGH THIS
EVENING AS A FAST MOVING STORM SYSTEM MOVES ACROSS THE REGION.
IN ADDITION TO THE LOW CIGS/VSBYS...WINDS WILL ALSO BE A CONCERN
TONIGHT IN THE WAKE OF THE LOW PRESSURE...ESP IN THE WEST WHERE
GUSTS OF 20 TO 30 KTS WILL BE COMMON. CIGS AND VSBYS IN THE EAST
WILL IMPROVE SOMEWHAT TONIGHT AS DOWNSLOPE WINDS KICK IN.

ON MONDAY...THE CENTER OF THE UPPER LOW IS EXPECTED TO TRACK OVER
EASTERN VIRGINIA. ITS INFLUENCE WILL BE FELT EAST OF A LYNCHBURG TO
DANVILLE LINE IN THE FORM OF STEEP LAPSE RATE INSTABILITY CLOUDS AND
SHOWERS...AND POTENTIALLY AN ISOLATED THUNDERSTORM IN THE AFTERNOON.

TUESDAY THROUGH FRIDAY WILL BE AN ACTIVE PERIOD WITH SEVERAL
SYSTEMS MOVING THROUGH THE REGION...ONE ABOUT EVERY SECOND OR THIRD
DAY. DRY WEATHER EXPECTED TUESDAY AND TUESDAY NIGHT.
AN APPROACHING COLD FRONT WILL CREATED SCATTERED MVFR/IFR SHOWERS IN
THE MOUNTAINS ON WEDNESDAY...AND EAST OF THE MOUNTAINS WEDNESDAY
NIGHT AND THURSDAY AS THE FRONT MOVES INTO THE REGION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH MONDAY MORNING FOR VAZ019-020-023-024-
     032>035-043>047-058-059.
     HIGH WIND WATCH FROM 9 PM EDT THIS EVENING THROUGH MONDAY
     AFTERNOON FOR VAZ007-009>017-022-032-033.
     HIGH WIND WARNING UNTIL 9 PM EDT THIS EVENING FOR VAZ007-009.
NC...FLOOD WATCH THROUGH MONDAY MORNING FOR NCZ004>006.
     HIGH WIND WATCH FROM 9 PM EDT THIS EVENING THROUGH MONDAY
     AFTERNOON FOR NCZ001>003-018-019.
WV...FLOOD WATCH THROUGH MONDAY MORNING FOR WVZ043-045.
     HIGH WIND WATCH FROM 9 PM EDT THIS EVENING THROUGH MONDAY
     AFTERNOON FOR WVZ042.
     HIGH WIND WARNING UNTIL 9 PM EDT THIS EVENING FOR WVZ042.

&&

SYNOPSIS...DS
NEAR TERM...PM
SHORT TERM...JS
LONG TERM...DS
AVIATION...PM
Hazardous weather outlook, May 11, 11:39 AM EDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1139 AM EDT SUN MAY 11 2008

VAZ007-009-121545-
TAZEWELL-SMYTH-
1139 AM EDT SUN MAY 11 2008

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...TORNADO WATCH 306 IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...
...HIGH WIND WATCH IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH
MONDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   TORNADO WATCH.
   HIGH WIND WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

WVZ042-121545-
MERCER-
1139 AM EDT SUN MAY 11 2008

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HIGH WIND WATCH IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH
MONDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   HIGH WIND WATCH.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ001>003-018-019-VAZ010>017-022-121545-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
1139 AM EDT SUN MAY 11 2008

...HIGH WIND WATCH IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH
MONDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WATCH.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ004>006-VAZ019-020-023-024-034-035-043>047-058-059-WVZ043-045-
121545-
STOKES-ROCKINGHAM-CASWELL-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-SUMMERS-GREENBRIER-
1139 AM EDT SUN MAY 11 2008

...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

STRONG NORTHWEST WINDS ARE EXPECTED MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ032-033-121545-
PATRICK-FRANKLIN-
1139 AM EDT SUN MAY 11 2008

...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
...HIGH WIND WATCH IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH
MONDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HIGH WIND WATCH.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HIGH WIND WATCH.

STRONG NORTHWEST WINDS ARE ANTICIPATED MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ018-WVZ044-121545-
CRAIG-MONROE-
1139 AM EDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY NORTHWEST WINDS LIKELY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ020-121545-
YADKIN-
1139 AM EDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG NORTHWEST WINDS ARE EXPECTED MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 11, 11:43 AM EDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1143 AM EDT SUN MAY 11 2008

VAZ007-009-010-012-WVZ042-111645-
SMYTH VA-WYTHE VA-BLAND VA-TAZEWELL VA-MERCER WV-
1143 AM EDT SUN MAY 11 2008

AT 1140 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTH OF
PINEVILLE TO 9 MILES NORTHEAST OF ELIZABETHTON...MOVING NORTHEAST AT
60 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...BANDY...
CLAYPOOL HILL AT 1150 AM EDT...SALTVILLE...CLIFFIELD AT NOON EDT...
QUARRY AT 1205 PM EDT...BROADFORD AT 1210 PM EDT...THOMAS BRIDGE...
CHILHOWIE AT 1215 PM EDT...MOUNT ROGERS NATIONAL RECREATION AREA...
HUNGRY MOTHER STATE PARK AT 1220 PM EDT...

WIND GUSTS OF 50 TO 60 MPH ARE POSSIBLE WITH THESE
THUNDERSTORMS.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

PEM
Special weather statement, May 11, 12:17 PM EDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1217 PM EDT SUN MAY 11 2008

NCZ001-VAZ007-009-010-012-015-WVZ042-043-111645-
ASHE NC-GRAYSON VA-SMYTH VA-WYTHE VA-BLAND VA-TAZEWELL VA-MERCER WV-
SUMMERS WV-
1217 PM EDT SUN MAY 11 2008

AT 1215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
BLUEFIELD TO 6 MILES SOUTHWEST OF MOUNTAIN CITY...MOVING NORTHEAST AT
60 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...MOUNT ROGERS
SUMMIT...AND FLATWOOD AT 1225 PM EDT...SPANISHBURG...AND LANSING AT
1230 PM EDT...GRAYSON HIGHLANDS STATE PARK...AND TROUT DALE AT 1235
PM EDT...LERONA...AND GRASSY CREEK AT 1240 PM...KIMBERLING... AND
CROCKETT AT 1245 PM EDT.

WIND GUSTS BETWEEN 50 AND 60 MPH ARE POSSIBLE WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT FOR TAZEWELL AND SMYTH COUNTIES
UNTIL 300 PM. CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS.  REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE ADVANCED WARNING.  KEEP YOUR EYES TO THE
SKY...AND MONITOR WEATHER CONDITIONS CLOSELY.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.
Special weather statement, May 11, 1:03 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
103 PM EDT SUN MAY 11 2008

VAZ014-111730-
MONTGOMERY VA-
103 PM EDT SUN MAY 11 2008

AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF BLACKSBURG...OR ABOUT 2
MILES EAST OF PRICES FORK...MOVING NORTHEAST AT 35 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...MC DONALDS MILL AT 110 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Local storm report, May 11, 1:06 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
106 PM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     HAIL             ATHENS                  37.42N 81.02W
05/11/2008  E0.75 INCH       MERCER             WV   PUBLIC

&&

DSLEIGHT
Local storm report, May 11, 1:59 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
159 PM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             2 SE PILOT MOUNTAIN     36.36N 80.45W
05/11/2008  E0.75 INCH       STOKES             NC   PUBLIC

0145 PM     HAIL             BLACKSBURG              37.23N 80.42W
05/11/2008  E0.88 INCH       MONTGOMERY         VA   PUBLIC

            NEAR INTERSECTION OF PRICES FORK AND TOMS CREEK. HAIL
            STARTED AT 145 PM AND ENDED AT 155 PM.

&&

DSLEIGHT
Local storm report, May 11, 2:09 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
209 PM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             10 W ROANOKE            37.28N 80.14W
05/11/2008  E0.75 INCH       ROANOKE            VA   TRAINED SPOTTER

            BRADSHAW ROAD

&&

BSUTHERL

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 11:08 AM EDTHigh Wind WarningRNKAlleghany, Ashe, Surry, Watauga, Wilkes32 hr
May 11, 12:29 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Watauga46 min
May 11, 1:38 PM EDTSevere Thunderstorm WarningRNKStokes, Surry37 min
May 11, 1:58 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes47 min
May 11, 2:33 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham42 min
May 11, 4:39 PM EDTWind AdvisoryRNKCaswell, Rockingham, Stokes, Yadkin26 hr
May 11, 7:36 PM EDTSevere Thunderstorm WarningRNKYadkin24 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.